News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Trigeminal neuraligia damaging skin


 JenniB - Tue Mar 09, 2010 12:13 pm

I have a five year history of trigeminal neuralgia, atypical facial pain, jaw pain and involuntary muscle movement, primarily on the left side of my face, with the severest pain in my left orbital socket. Recently, I've began to show excessive wrinkling on the left side of my face. I'm 43 and the right side of my face shows about what you'd expect for a woman my age but the left side has significantly more lines and they are deeper. If I grin widely, my wrinkles extend all the way across my face and halfway down my cheek on the left side only. My neurologist believes this is due to the irregular muscle use (twitching, clenching, etc). I've been using very deep and forceful facial massage for pain relief. I suspect, though, that this is making the appearance of my skin worse. I've read mixed reviews on the efficacy of facial exercises. What, if anything, can I do to minimize further lopsidedness in my face and is there anything that would improve the damage that's already been done? While pain relief is my primary goal it's disturbing to see the dramatic effects it is having on my face and I'm concerned that the uneven appearance may become even more noticeable.
 Dr.M.jagesh kamath - Wed Mar 31, 2010 3:15 am

User avatar Hello,Hemifacial spasm caused by pressure on the facial nerve and has been very rarely associated with trigeminal neuralgia.This causes one sided painful spasm and also known as painful tic convusif.This would rather result in spasmodic contractions rather than just formation of wrinkles.
While it is most likely that this is due to irregular muscle use as suggested by your doctor.
The hemifacial spasm mentioned above responds to botox, but it should be confirmed with MRI and other tests for diagnosis.You could discuss these possiblities with your physician.
Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here